Hail, Dorchester
- When
- May 23, 2:55 PM EST
- Where
- Dorchester County, 10 mi SE of Harleyville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.117, -80.333
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 1:37 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT SUN MAY 23 2004 .SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S. RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION. && .LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA. && .MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL NORTH OF THE WATERS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && ST/JR
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350 NATIONAL WEATHER SERVICE CHARLESTON SC 1228 PM EDT SUN MAY 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240905- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 1228 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT SUN MAY 23 2004 SCZ045-231815- BERKELEY- 130 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM EDT... AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF MURRAYSVILLE...OR ABOUT 9 MILES WEST OF MONCKS CORNER...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HUSSERTOWN...MOOREFIELD...MURRAYSVILLE...CROSS... CHICORA...WHITESVILLE...WADBOO...SUGAR HILL AND STONY LANDING THROUGH 215 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 158 PM EDT SUN MAY 23 2004 GAZ088-231830- SCREVEN- 158 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 230 PM EDT... AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WHITE HILL...OR ABOUT 6 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL... WATERS...SYLVANIA...SHEPPARDS...MIDDLEGROUND...HUNTERS...GREEN HILL...GOLOID...FARMDALE AND CAPTOLO THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EDT SUN MAY 23 2004 SCZ045-231930- BERKELEY- 255 PM EDT SUN MAY 23 2004 ...A STRONG THUNDERSTORM WILL IMPACT LAKE MARION IN EXTREME NORTHWESTERN BERKELEY COUNTY THROUGH 330 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WILSONS LANDING... OR ABOUT 17 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EADYTOWN AND WILSONS LANDING AND THE SOUTHEASTERN TIP OF LAKE MARION THROUGH 330 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT SUN MAY 23 2004 SCZ044-045-232000- BERKELEY-DORCHESTER- 320 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY AND NORTHERN DORCHESTER COUNTY THROUGH 400 PM EDT... AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF CROSS CROSS ROADS...OR ABOUT 12 MILES WEST OF SAINT STEPHEN...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...PRIOLEAU... MOOREFIELD... HUSSERTOWN...EADYTOWN...CROSS...CHICORA...BONNEAU BEACH AND BLACK CREEK THROUGH 400 PM EDT. THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND SMALL HAIL. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE AND LAKE MARION.. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 346 PM EDT SUN MAY 23 2004 SCZ043-049-232030- COASTAL COLLETON-INLAND COLLETON- 346 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 430 PM EDT... AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NEYLES...OR ABOUT 8 MILES SOUTHEAST OF WALTERBORO...THAT WAS NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WALTERBORO...SIDNEY...ROUND O...NORMAN LANDING...HIOTTS... GLOVERVILLE...COTTAGEVILLE...CANADYS...THAYER AND RITTER THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JR
The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393708, 5393709, 5393710, 5393711, 5393771, 5393772.